Anesthesiologist Questions Anesthesia

Can anesthesia cause confusion in the mind of a patient?

My father is 78 years old and was administered anesthesia for his biopsy. Since his surgery, he has recovered from the anesthesia, but he is looking very confused. Could this be a side effect of the anesthesia? Is it permanent or will it resolve on its own?

3 Answers

Hello,

As a person ages their mind becomes more vulnerable to the effects of anesthesia. This is particularly the case in patients who have variable degrees of dementia or Alzheimer’s. It’s usually temporary and the duration of effects vary from person to person and depend on type of medications used during anesthesia.

Dr Ketch
If he is confused for more than a day or two after receiving anesthesia, you should be looking for other causes such as medications or electrolyte imbalances as examples.
A significant portion of elderly surgical patients suffer from a condition called POCD (postoperative cognitive dysfunction). The mechanism is ill-defined and multifactorial. The time frame for recovery is also not totally clear and may last for a long time. If you search the above term, you may get some more answers.